Heavy Snow, Southern Marinette
- When
- March 9, 12:00 AM CST to 3:00 PM CST
- Where
- Southern Marinette forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 45.351, -88.002 (the zone’s center; the record gives no point)
An area of low pressure moved from Missouri to northwest Indiana and produced a band of snow over much of central and northeast Wisconsin. While most areas received less than 6 inches, a few locations exceeded a half foot in 12 hours.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GRB wrote it up.
An area of low pressure moved from Missouri to northwest Indiana and produced a band of snow over much of central and northeast Wisconsin. While most areas received less than 6 inches, a few locations exceeded a half foot in 12 hours. The highest totals included 8.0 inches at Marinette (Marinette Co.), 7.4 inches at Poy Sippi (Waushara Co.) and 7.0 inches at Beaver (Marinette Co.).
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Green Bay, WI wrote its last area forecast discussion before the first event at Mar 8, 4:10 PM CST, 7 hours 50 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GREEN BAY WI 410 PM CST TUE MAR 8 2011 .SHORT TERM...TONIGHT AND WEDNESDAY. THE MAIN CONCERN DURING THE SHORT TERM IS SNOW ASSOCIATED WITH THE SYSTEM THAT WAS OVER THE SOUTHERN PLAINS THIS AFTERNOON. THE SURFACE LOW WAS OVER TEXAS AT 20Z AND MODELS HAD IT REACHING WEST CENTRAL ILLINOIS BY 12Z WEDNESDAY AND LOWER MICHIGAN BY 00Z THURSDAY ON THE 12Z NAM AND 12Z GFS. THE 12Z HIRES ECMWF WAS FASTER SO USED A BLEND OF THE THREE AND TOOK THE HPC SNOWFALL GUIDANCE INTO ACCOUNT AS WELL. BUFKIT SOUNDINGS AND TIME SECTIONS SUGGESTED SOME SLEET AFTER MIDNIGHT TONIGHT IN THE SOUTHEAST PART OF THE AREA...CHANGING TO ALL SNOW BY 12Z. THE HEAVIEST SNOW SHOULD FALL DURING THE MORNING ON WEDNESDAY BEFORE THINGS BEGIN TO WIND DOWN. WARMER TEMPERATURES SHOULD KEEP SNOW TO LIQUID RATIOS LOWER THAN IN EARLY WINTER...ESPECIALLY IN THE SOUTHEAST PART OF THE AREA WHERE TEMPERATURES WILL BE RATHER WARM. COBB OUTPUT FROM 12Z GFS AND 12Z NAM HAD SOME SLEET OVERNIGHT BUT KEPT PRECIPITATION IN THE FORM OF SNOW AT GRB DURING THE MORNING ON WEDNESDAY. QPF FIELDS FROM THE MODELS INDICATED HIGHEST AMOUNTS IN THE SOUTHEAST HALF OF THE FORECAST AREA...BUT HAVE PARED THE SNOW TOTALS DOWN IN THE SOUTHEAST CORNER DUE TO LOWER SNOW TO LIQUID RATIOS THERE. DID NOT END UP WITH ANY LOCATIONS REACHING 6 INCHES OF SNOW IN 12 HOURS SO HAVE ONLY GONE WITH AN ADVISORY FOR THE AREA. WAS UNCERTAIN ABOUT HOW MUCH OF THE NORTH TO PUT IN THE ADVISORY BUT INCLUDED THE ENTIRE AREA TO MATCH SURROUNDING GRIDS. LOCATIONS IN NORTH CENTRAL WISCONSIN MAY ONLY SEE A COUPLE OF INCHES OF SNOW OUT OF THE SYSTEM. .LONG TERM...WEDNESDAY NIGHT THROUGH NEXT MONDAY. SNOW ASSOCIATED WITH SURFACE LOW OVER LOWER MICHIGAN WILL BE ENDING OVER EASTERN WISCONSIN WEDNESDAY EVENING...WITH SLIGHTLY COLDER AIR ALOFT ARRIVING THURSDAY. IT MAY BE MARGINALLY COLD ENOUGH TO PRODUCE SOME LAKE EFFECT SNOW SHOWERS THURSDAY MORNING BUT THAT/S ABOUT ALL. THEN WEAK HIGH PRESSURE WILL BRING CLEARING THURSDAY NIGHT SO WENT WITH TEMPERATURES BELOW GUIDANCE. INTERESTING CLIPPER SYSTEM FORECAST TO MOVE ACROSS NORTHERN OR CENTRAL WISCONSIN LATE FRIDAY NIGHT AND SATURDAY. IT HAS THE POTENTIAL TO PRODUCE A PERIOD OF MODERATE OR HEAVY SNOW ACROSS NORTHERN WISCONSIN LATE FRIDAY NIGHT AND SATURDAY. IT MAY START AS RAIN BUT EVAPORATIVE COOLING SHOULD TAKEOVER AND CHANGE IT TO SNOW. AS USUAL WITH THESE CLIPPER SYSTEMS DO NOT EXPECT MUCH PRECIPITATION SOUTH OF THE TRACK OF THE SURFACE SYSTEM JUST RAIN AND SNOW SHOWERS. THE ECMWF IS FASTER AND FURTHER NORTH THAN THE GFS AND THE SREF IS MUCH FASTER AND FURTHER NORTH. THE MODELS SHOULD COME INTO AGREEMENT IN THE NEXT COUPLE OF DAYS. THE DEPARTURE OF THE CLIPPER WILL BE FOLLOWED BY COLDER AIR FOR SATURDAY NIGHT AND SUNDAY...THOUGH JUST SLIGHTLY COLDER THAN NORMAL FOR THIS TIME OF THE YEAR. && .AVIATION...MAINLY MVFR CIGS LATE THIS AFTERNOON MAY SCATTER OUT FOR A PERIOD THIS EVENING. SHOULD BE MAINLY MVFR CIGS AND MVFR VSBYS IN LIGHT SNOW/SLEET AFTER 06Z WITH CIGS AND VSBYS FALLING TO IFR BEFORE 12Z...THEN LIFR AND AREAS OF VLIFR BETWEEN 12Z AND 18Z BEFORE CONDITIONS BEGIN TO IMPROVE A BIT. && .GRB WATCHES/WARNINGS/ADVISORIES... WINTER WEATHER ADVISORY FROM 4 AM TO 6 PM CST WEDNESDAY FOR WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074. && MG/RDM
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GREEN BAY WI 327 PM CST TUE MAR 8 2011 WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-092130- VILAS-ONEIDA-FOREST-FLORENCE-NORTHERN MARINETTE-LINCOLN-LANGLADE- MENOMINEE-NORTHERN OCONTO-DOOR-MARATHON-SHAWANO-WOOD-PORTAGE- WAUPACA-OUTAGAMIE-BROWN-KEWAUNEE-WAUSHARA-WINNEBAGO-CALUMET- MANITOWOC-SOUTHERN MARINETTE-SOUTHERN OCONTO- 327 PM CST TUE MAR 8 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL AND NORTHEAST WISCONSIN. .DAY ONE...TONIGHT SNOW WILL ARRIVE LATE TONIGHT...CREATING SLICK ROADS AND SIDEWALKS AROUND DAYBREAK. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH TUESDAY THE SNOW WILL CONTINUE THROUGH WEDNESDAY EVENING...SO HAZARDOUS TRAVEL CONDITIONS WILL PERSIST. AIR TRAVEL DELAYS ARE POSSIBLE. ANOTHER CHANCE OF ACCUMULATING SNOW WILL ARRIVE IN NORTHERN WISCONSIN LATE FRIDAY NIGHT AND SATURDAY. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE REQUESTED TO FORWARD SNOWFALL MEASUREMENTS TO THE NATIONAL WEATHER SERVICE IN GREEN BAY. LMZ521-522-541>543-092130- THE BAY OF GREEN BAY SOUTH OF A LINE FROM CEDAR RIVER MI TO ROCK ISLAND PASSAGE-LAKE MICHIGAN FROM WASHINGTON ISLAND TO SHEBOYGAN- 327 PM CST TUE MAR 8 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST LAKE MICHIGAN AND THE WATERS OF GREEN BAY. .DAY ONE...TONIGHT THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH TUESDAY GALE FORCE WIND GUSTS AND LARGE WAVES ARE POSSIBLE LATE WEDNESDAY NIGHT AND THURSDAY AS A WINTER STORM EXITS THE REGION.
The national radar mosaic for the moment the first event began.
2 heavy snow. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wisconsin in 2011Every state in 2011This day in weather historyWarnings in Wisconsin, March 2011
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 288067, 288068.